Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 12, 2012, 7:04 PM CDT for Lafayette County, Saline County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2012, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 12, 2012, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lafayette County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2221 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
945
WUUS53 KEAX 130004
SVREAX
MOC107-195-130030-
/O.NEW.KEAX.SV.W.0103.120813T0004Z-120813T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT SUN AUG 12 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
WEST CENTRAL SALINE COUNTY IN CENTRAL MISSOURI...
* UNTIL 730 PM CDT
* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORDER...AND
MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CORDER...BLACKBURN...ALMA AND MOUNT LEONARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3915 9333 3898 9335 3911 9370 3916 9366
TIME...MOT...LOC 0004Z 285DEG 23KT 3910 9360
HAIL...1.50IN
WIND...60 MPH
$$
BOOKBINDER3 follow-up statements
735
WWUS53 KEAX 130015
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT SUN AUG 12 2012
MOC107-195-130030-
/O.CON.KEAX.SV.W.0103.000000T0000Z-120813T0030Z/
LAFAYETTE MO-SALINE MO-
715 PM CDT SUN AUG 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SALINE AND EAST CENTRAL LAFAYETTE COUNTIES UNTIL 730 PM CDT...
AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMA...AND
MOVING EAST-SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
ALMA....BLACKBURN AND MOUNT LEONARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3909 9362 3916 9361 3915 9333 3898 9335
TIME...MOT...LOC 0015Z 282DEG 24KT 3911 9348
HAIL...1.50IN
WIND...60 MPH
$$
BOOKBINDER491
WWUS53 KEAX 130024
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT SUN AUG 12 2012
MOC107-195-130030-
/O.CON.KEAX.SV.W.0103.000000T0000Z-120813T0030Z/
LAFAYETTE MO-SALINE MO-
724 PM CDT SUN AUG 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SALINE AND EAST CENTRAL LAFAYETTE COUNTIES UNTIL 730 PM CDT...
AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLACKBURN...
AND MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN SALINE COUNTY...SOUTH OF BLACKBURN
AND MOUNT LEONARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3906 9353 3915 9351 3915 9333 3898 9335
TIME...MOT...LOC 0024Z 288DEG 22KT 3905 9341
HAIL...1.25IN
WIND...60 MPH
$$
BOOKBINDER799 WWUS53 KEAX 130032 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 732 PM CDT SUN AUG 12 2012 MOC107-195-130042- /O.EXP.KEAX.SV.W.0103.000000T0000Z-120813T0030Z/ LAFAYETTE MO-SALINE MO- 732 PM CDT SUN AUG 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SALINE AND EAST CENTRAL LAFAYETTE COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY TO BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HAIL UP TO NICKEL SIZE...GUSTY WINDS TO 40 MPH AND HEAVY RAIN ARE STILL EXPECTED ACROSS CENTRAL AND SOUTHERN SALINE COUNTY. LAT...LON 3906 9353 3915 9351 3915 9333 3898 9335 TIME...MOT...LOC 0024Z 288DEG 22KT 3905 9341 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:48 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 12, 6:48 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT SUN AUG 12 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Dynamic upper level circulation continues to pivot eastward through Iowa this afternoon. A secondary shortwave tracking through Nebraska this afternoon will be the primary concern as we head through the upcoming 12 hours. Beyond tonight, conditions look very favorable for the time of the year. This afternoon, weak surface low pressure now formed over western Iowa continues to slide to the east. South of this surface low, a very narrow warm sector has developed, along the Missouri/Kansas state line. Mid-level cloud cover over the eastern half of Missouri has reinforced a surface warm front currently west of Creston, Ia southward into the eastern portions of the KC metro and west of Clinton. Temperatures this afternoon have risen into the lower 90s in in the warm sector, however meager boundary layer moisture in the mid 50s, and relatively poor low-mid level lapse rates (evident from 1740Z aircraft soundings) continue to indicate MLCAPE values of 500-800 J/KG. Into this evening, mesoscale models continue to indicate the possibility for widely scattered convection forming after 3pm this afternoon as 500 mb jet streak begins to move into the region. The strongest surface and low-level moisture convergence remains focused across northern Missouri and areas near the Iowa border, with less low-level focus further south into the KC metro. Convection may be rather limited initially this afternoon given poor lapse rates and marginal moisture convergence with initial storm development near the Iowa border. However, RAP/NAM indicate some mid- level cooling late this aftn and evening as secondary PV anomaly over South Dakota reaches the area. A slight enhancement of the mid-level lapse rates may result in MUCAPE values approaching 1500 J/KG. However the degree of forcing SW along the front remains marginal despite arrival of secondary wave and low-level troughing, and convection may very well be very limited. Nevertheless, primary threats will be damaging winds as DCAPE values begin to increase late afternoon and reasonable low level lapse rates. Thin CAPE profile suggesting hail may not be that big of a threat, with high LCLs suggesting a minimal tornadic threat. Heading into Monday, cloud cover and temperatures will be the main forecast issue. Widespread stratus should build southward out of the Dakotas behind secondary PV anomaly towards daybreak. persistent cold air advection and this lingering stratus and eventually building strato-cu field may limit temperatures into the 70s in many areas. By Tuesday, surface ridging will gradually slide east of the CWA. Secondary shortwave crossing through western Kansas should stay far enough to the southwest to avoid influence on the local area. 850 mb temps will gradually climb into the 17-19C range resulting in mid-upr 80s. Dux Medium Range (Wednesday through Sunday) The large scale pattern through the extended will continue to be characterized by mean troughing over a large part of the central and eastern U.S and ridging to the west. Resulting northwesterly flow across the Plains will continue to provide temperatures much cooler than what was seen earlier this season. For Wednesday, a brief period of small-scale ridging over the Plains will provide a brief return to hot conditions with highs in the lower 90s. These temperatures will be short lived as a strong wave will drop into the Northern Plains Wednesday night and Thursday sending a seasonably strong cold front into the forecast area on Thursday. Modest moisture advection and forcing along the front should be adequate for scattered to numerous showers and thunderstorms during the day Thursday, particularly across central MO where the atmosphere will have more time to moisten and destabilize. Behind the front, highly amplified upper flow will send sharply cooler conditions into much of the central and eastern U.S. for the remainder of the week. Temperatures on Friday will likely stay in the 70s for most of the area, with only a slow moderation to near 80 over the weekend. The presence of a deep surface high Friday night could bring overnight lows as cool as the middle or even lower 50s. Hawblitzel && .AVIATION... For the 00Z TAFs, cold front has cleared the terminals with mostly clear skies expected for much of the evening hours and northwest winds losing their gusty character around 01Z. As we head into the early morning hours, low level cold advection coupled with wrap-around moistening of the boundary layer will lead to a rapid crash in condensation pressure deficits between 09 and 12Z. This is well depicted by all numerical model solutions, and should lead to one of the first instances of low stratus that we've experienced in a few months. MVFR to locally IFR conditions should overspread the terminals before dawn, and then slowly mix up to VFR by mid-late morning as mechanical mixing and isentropic downglide commence. Winds will remain from the northwest, gaining a bit more northerly direction by midday with gusts to perhaps 25 knots expected for much of the late morning and afternoon hours -- especially where sunshine breaks. Bookbinder && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Aug 12, 5:43 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 543 PM CDT SUN AUG 12 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 543 PM CDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A COLD FRONT STRETCHED FROM PRINCETON TO CAMERON TO KANSAS CITY...SOUTHWEST TO GARDNER JUST BEFORE 6 PM. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AS IT MOVES EASTWARD THIS EVENING. BRIEF DOWNPOURS...OCCASIONAL LIGHTNING AND GUSTY WINDS ARE THE PRIMARY THREATS FOR THOSE THAT DO EXPERIENCE THIS ACTIVITY. HOWEVER...GIVEN THE HOT AIRMASS IN PLACE...A FEW STORMS COULD BRIEFLY APPROACH SEVERE LIMITS THROUGH 9 PM...PRIMARILY EAST OF A TRENTON TO EXCELSIOR SPRINGS TO PLEASANT HILL TO BUTLER LINE. ISOLATED DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS MAY OCCUR WITH THE STRONGER STORMS. THIS ACTIVITY SHOULD MOVE EAST OF THE REGION AND WEAKEN BY MID EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH A VERY LOW RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY. BOOKBINDER
In the hours before
Special weather statement, Aug 12, 3:18 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL 318 PM CDT SUN AUG 12 2012 KSZ025-057-060-102>105-MOZ001>005-011>014-020>023-028>031-037>039- 043>045-053-054-130300- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW- DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-PLATTE-CLAY- RAY-CARROLL-JACKSON-LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-BATES- HENRY- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO... ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY... BETHANY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT... ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON...POLO... CHILLICOTHE...PARKVILLE...PLATTE CITY...WESTON...LIBERTY... EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...KANSAS CITY... INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...RAYMORE... HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...BUTLER... RICH HILL...CLINTON 318 PM CDT SUN AUG 12 2012 ...ELEVATED FIRE DANGER THREAT INTO THIS EVENING... EXTREMELY DRY CONDITIONS OVER THE PAST SEVERAL MONTHS HAVE PRODUCED EXTREME TO EXCEPTIONAL DROUGHT CONDITIONS ACROSS THE REGION. SOUTHWEST WINDS BETWEEN 10 AND 20 MPH HAVE DEVELOPED THIS AFTERNOON AHEAD OF A COLD FRONT MOVING INTO NORTHERN KANSAS AND NORTHWESTERN MISSOURI. WITH TEMPERATURES ALREADY IN THE UPPER 80S TO 90S...THESE DRY AND WINDY CONDITIONS WILL LEAD TO AN INCREASED WILDFIRE DANGER THREAT INTO SUNDAY EVENING. ONCE THE COLD FRONT PASSES...BREEZY NORTHWEST TO WEST WINDS BETWEEN 10 AND 15 MPH WILL CONTINUE INTO THE MORNING HOURS OF SUNDAY. BURN BANS ARE IN EFFECT IN NUMEROUS LOCATIONS...INCLUDING THE MISSOURI STATE CONSERVATION AREAS. PERSONS ARE URGED TO CHECK WITH LOCAL AUTHORITIES CONCERNING LAWS AND REGULATIONS REGARDING OUTDOOR BURNING IN THEIR AREA. EVEN IF NOT PROHIBITED...ANY OUTDOOR BURNING SHOULD BE DONE WITH EXTREME CARE IF NOT POSTPONED ALL TOGETHER. BE EXTREMELY CAUTIOUS WITH CIGARETTES...MATCHES...BAR-B-Q PITS... AND ANY OTHER OPEN FLAMES OR SPARKS. THESE WEATHER CONDITIONS ARE FAVORABLE FOR RAPIDLY SPREADING GRASS AND BRUSH FIRE...EVEN IN LIGHT WINDS.
Special weather statement, Aug 12, 6:12 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 612 PM CDT SUN AUG 12 2012 MOZ007-008-130000- PUTNAM MO-SCHUYLER MO- 612 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER AND NORTHEASTERN PUTNAM COUNTIES UNTIL 700 PM CDT... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF UNIONVILLE ALONG THE IOWA BORDER...MOVING EAST-SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. SOME ADDITIONAL STRENGTHENING IS POSSIBLE. THIS STORM WILL BE NEAR... AREAS ALONG AND NORTH OF LIVONIA AROUND 645 PM CDT. AREAS ALONG AND NORTH OF GLENWOOD AROUND 700 PM CDT. LAT...LON 4059 9253 4041 9264 4052 9311 4059 9310 TIME...MOT...LOC 2310Z 278DEG 22KT 4057 9298 BOOKBINDER
Special weather statement, Aug 12, 6:53 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 653 PM CDT SUN AUG 12 2012 MOZ038-039-130030- LAFAYETTE MO-SALINE MO- 653 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALINE AND EASTERN LAFAYETTE COUNTIES UNTIL 730 PM CDT... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF HIGGINSVILLE...MOVING EAST-SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... CORDER AROUND 700 PM CDT. ALMA AROUND 710 PM CDT. BLACKBURN AROUND 715 PM CDT. MOUNT LEONARD AROUND 725 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3915 9337 3897 9339 3911 9377 3917 9374 TIME...MOT...LOC 2353Z 285DEG 23KT 3911 9369 BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:31 PM CDT | Special Weather Statement | EAX | Saline | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.